Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 1997, 3:12 PM EDT for City of Norfolk, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1997, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 16, 1997, 3:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County City of Norfolk, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2700 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 161912 RRA SVRAKQ VAC710-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 312 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN VIRGINIA THE INDEPENDENT CITY OF ...NORFOLK ...AT 310 PM...NATIONAL WEATHER SERVICE RADAR INDICATED AN INTENSIFYING SEVERE THUNDERSTORM OVER NORTHERN SECTIONS OF THE CITY OF NORFOLK. THIS STORM IS DEVELOPING SOUTHWARD TOWARD DOWNTOWN NORFOLK AND HAS THE POTENTIAL FOR STRONG...DAMAGING WINDS...HAIL... FREQUENT CLOUD-TO-GROUND LIGHTNING AND TORRENTIAL RAIN. WINDS NEAR 40 MPH HAVE ALREADY OCCURRED AT THE NORFOLK INTERNATIONAL AIRPORT WITH THIS THUNDERSTORM. TORRENTIAL RAIN WILL LIKELY FLOOD UNDERPASSES AND LOW LYNING AREAS IN THE CITY OF NORFOLK. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHERX RADIO...LOCAL MEDIA...OR CABLE TV FOR FURTHER INFORMATION. ADDITIONAL INFORMATION CAN BE FOUND VIA OUR INTERNET SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ SAMMLER &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:34 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 16, 1:34 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 134 PM EDT WED JUL 16 1997 MAY NOT BE QUITE AS WARM AS YESTERDAY BUT APPEARS DEWPOINTS MAKING UP FOR THE LOSS OF A FEW DEGREES AS FAR AS THE COMFORT DEPARTMENT IS CONCERNED. DEWPOINTS NOW IN THE LOW TO MID 70S MOST OF THE AREA. THUNDERSTORMS HAVE POPPED JUST WEST OF THE AKQ RED LINE BETWEEN DAN AND SHD...AND THEY BE A CREEPING EASTWARD DUMPING COPIOUS RAINFALL. AKQ 88D ESTIMATES HAVE 1 HOUR TOTALS NEAR 3 INCHES ACROSS AMHERST COUNTY. ACCORDING TO 500 TEMPS VIL O THE DAY AROUND 61. PULSE SEVERE POSSIBLE THIS AFTERNOON...BUT THINK FLASH-FLOODING WILL BE MAJOR FEATURE WITH HEAVY RAINS AND CEMENT-LIKE GROUND. THINGS LIKELY TO PROGRESS SLOWLY EASTWARD THIS AFTERNOON AS TROF EASES ALONG. HOWEVER AS IT GETS A LITTLE FURTHER EAST IT SHOULD STALL...ACCORDING TO THE MODELS. ETA NEVER REALLY GIVES US A WINDSHIFT THRU THE 48 HR PERIOD. WITH PATTERN AS STAGNANT AS IT IS...THIS SEEMS LOGICAL. NOT MUCH IN THE WAY OF SHORTWAVE ENERGY COMING FROM THE WEST...HOWEVER LOW OVER SOUTHEAST WILL SPIN VORT LOBE INTO NORTH CAROLINA TONIGHT. THIS THEN GETS CAUGHT UP IN BAGGY TROF AND MOVES VERY SLOWLY NORTH AND EAST TOMORROW AND TOMORROW NIGHT. THIS COULD PROVE TO BE FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON. THINK SMALL POPS FOR EASTERN ZONES WOULD BE PRUDENT FOR THURSDAY. CWF...NO FLAGS NEEDED. RIC...71/94/72/95 3212 ORF...75/92/75/92 3312 SBY...72/92/71/93 3312 ECG...74/91/74/92 4322 VALONE
In the hours before
Special weather statement, Jul 16, 1:30 PM EDT, 1 hour 42 minutes before
VAZ048>049-060>070-079>081-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT WED JUL 16 1997 ...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT... AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA... FLUVANNA AND PRINCE EDWARD COUNTIES. THIS BAND OF THUNDERSTORMS IS MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH CENTRAL NORTH CAROLINA. THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO 50 MPH. SOME SMALL HAIL IS ALSO POSSIBLE. THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE AFTERNOON HOURS. AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER 4 PM. HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE REST OF THE AFTERNOON. PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER AS THEY APPROACH. RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS. IF THE SKY SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT ...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES. LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION. SAMMLER
Special weather statement, Jul 16, 1:42 PM EDT, 1 hour 30 minutes before
VAZ048>049-060>070-079>081-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT WED JUL 16 1997 ...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT... AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA... FLUVANNA AND PRINCE EDWARD COUNTIES. THIS BAND OF THUNDERSTORMS IS MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH CENTRAL NORTH CAROLINA. THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO 50 MPH. SOME SMALL HAIL IS ALSO POSSIBLE. THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE AFTERNOON HOURS. AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER 4 PM. HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE REST OF THE AFTERNOON. PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER AS THEY APPROACH. RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS. IF THE SKY SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT ...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES. LISTEN TO NOAA LWEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION. SAMMLER
Special weather statement, Jul 16, 3:00 PM EDT, 12 minutes before
NCZ012>016-030>032-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 16 1997
...HEAT ADVISORY FOR NORTHEAST NORTH CAROLINA PIEDMONT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY FOR THIS
WEDNESDAY AFTERNOON AND EARLY EVENING FOR THE FOLLOWING COUNTIES:
...NORTHAMPTON...HERTFORD...BERTIE...GATES
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER
AND MIDDLE 70S WILL COMBINE TO YIELD HEAT INDICES IN EXCESS OF 105
DEGREES. THE EXCESSIVE HEAT WILL BEGIN TO EASE TOWARD SUNSET. CAUTION
SHOULD BE TAKEN TO AVOID HEAT STRESS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/
VALONESpecial weather statement, Jul 16, 3:02 PM EDT, 10 minutes before
NCZ012>016-030>032-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 16 1997
...HEAT ADVISORY FOR NORTHEAST NORTH CAROLINA PIEDMONT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY FOR THIS
WEDNESDAY AFTERNOON AND EARLY EVENING FOR THE FOLLOWING COUNTIES:
...NORTHAMPTON...HERTFORD...BERTIE...GATES
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND DEWPOINTS IN THE LOWER
AND MIDDLE 70S WILL COMBINE TO YIELD HEAT INDICES IN EXCESS OF 105
DEGREES. THE EXCESSIVE HEAT WILL BEGIN TO EASE TOWARD SUNSET. CAUTION
SHOULD BE TAKEN TO AVOID HEAT STRESS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/
VALONEThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 33 min |
| Jul 16, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 33 min |
| Jul 16, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 30 min |
| Jul 16, 3:35 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 35 min |
| Jul 16, 3:55 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 30 min |
| Jul 16, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 35 min |
| Jul 16, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 31 min |
| Jul 16, 4:18 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| Jul 16, 4:20 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 35 min |
| Jul 16, 4:48 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 32 min |
| Jul 16, 5:50 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.